Aspirin

By

Generic Name: Aspirin Brand Name(s): Generics only. No brands available.

Uses

What is aspirin used for?

Aspirin is used to reduce fever and relieve mild to moderate pain from conditions such as muscle aches, toothaches, common cold, and headaches. It may also be used to reduce pain and swelling in conditions such as arthritis.

Aspirin is known as a salicylate and a nonsteroidal anti-inflammatory drug (NSAID). It works by blocking a certain natural substance in your body to reduce pain and swelling. Consult your doctor before treating a child younger than 12 years.

How should I take aspirin?

If you are taking this medication for self-treatment, follow all directions on the product package. If you are uncertain about any of the information, consult your doctor or pharmacist. If your doctor has directed you to take this medication, take it exactly as prescribed.

Take this medication by mouth. Drink a full glass of water (8 ounces/240 milliliters) with it unless your doctor tells you otherwise. Do not lie down for at least 10 minutes after you have taken this drug. If stomach upset occurs while you are taking this medication, you may take it with food or milk.

Swallow enteric-coated tablets whole. Do not crush or chew enteric-coated tablets. Doing so can increase stomach upset.

Do not crush or chew extended-release tablets or capsules. Doing so can release all of the drug at once, increasing the risk of side effects. Also, do not split extended-release tablets unless they have a score line and your doctor or pharmacist tells you to do so. Swallow the whole or split tablet without crushing or chewing.

The dosage and length of treatment are based on your medical condition and response to treatment. Read the product label to find recommendations on how many tablets you can take in a 24-hour period and how long you may self-treat before seeking medical advice. Do not take more medication or take it for longer than recommended unless directed by your doctor. Use the smallest effective dose. Consult your doctor or pharmacist if you have any questions.

If you are taking this medication for self-treatment of headache, seek immediate medical attention if you also have slurred speech, weakness on one side of the body, or sudden vision changes. Before using this drug, consult a doctor or pharmacist if you have headaches caused by head injury, coughing, or bending, or if you have a headache with persistent/severe vomiting, fever, and stiff neck.

If you are taking this medication as needed (not on a regular schedule), remember that pain medications work best if they are used as the first signs of pain occur. If you wait until the pain has worsened, the medicine may not work as well. Aspirin with a special coating (enteric coating) or slow release may take longer to stop pain because it is absorbed more slowly. Ask your doctor or pharmacist to help select the best type of aspirin for you.

You should not take this medication for self-treatment of pain for longer than 10 days. You should not use this drug to self-treat a fever that lasts longer than 3 days. In these cases, consult a doctor because you may have a more serious condition. Tell your doctor promptly if you develop ringing in the ears or difficulty hearing.

If your condition persists or worsens (such as new or unusual symptoms, redness/swelling of the painful area, pain/fever that does not go away or gets worse) or if you think you may have a serious medical problem, tell your doctor promptly.

How do I store aspirin?

Aspirin is best stored at room temperature away from direct light and moisture. To prevent drug damage, you should not store aspirin in the bathroom or the freezer. There may be different brands of aspirin that may have different storage needs. It is important to always check the product package for instructions on storage, or ask your pharmacist. For safety, you should keep all medicines away from children and pets.

You should not flush aspirin down the toilet or pour them into a drain unless instructed to do so. It is important to properly discard this product when it is expired or no longer needed. Consult your pharmacist for more details about how to safely discard your product.

Precautions & warnings

What should I know before using aspirin?

Before using this drug, tell your doctor if:

  • You are pregnant or breastfeeding. This is because, while you are expecting or feeding a baby, you should only take medicines on the recommendation of a doctor.
  • You are taking any other medicines. This includes any medicines you are taking which are available to buy without a prescription, such as herbal and complementary medicines.
  • You have allergy with any of active or inactive ingredients of aspirin or other medications.
  • You have any other illnesses, disorders, or medical conditions.

If you are taking aspirin on a regular basis to prevent heart attack or stroke, do not take ibuprofen (Advil, Motrin) to treat pain or fever without talking to your doctor. Your doctor will probably tell you to allow some time to pass between taking your daily dose of aspirin and taking a dose of ibuprofen.

Tell your doctor if you have or have ever had asthma, frequent stuffed or runny nose, or nasal polyps (growths on the linings of the nose). If you have these conditions, there is a risk that you will have an allergic reaction to aspirin. Your doctor may tell you that you should not take aspirin.

Tell your doctor if you often have heartburn, upset stomach, or stomach pain and if you have or have ever had ulcers, anemia, bleeding problems such as hemophilia, or kidney or liver disease.

Tell your doctor if you are pregnant, especially if you are in the last few months of your pregnancy, you plan to become pregnant, or you are breastfeeding. If you become pregnant while taking aspirin, call your doctor. Aspirin may harm the fetus and cause problems with delivery if it is taken during the last few months of pregnancy.

If you are having surgery, including dental surgery, tell the doctor or dentist that you are taking aspirin.

If you drink three or more alcoholic drinks every day, ask your doctor if you should take aspirin or other medications for pain and fever.

Is it safe during pregnancy or breastfeeding?

There are no adequate studies in women for determining risk when using this aspirin during pregnancy or while breastfeeding. Please always consult with your doctor to weigh the potential benefits and risks before taking this aspirin. This aspirin is pregnancy risk category N, according to the US Food and Drug Administration (FDA).

FDA pregnancy risk category reference below:

  • A=No risk
  • B=No risk in some studies
  • C=There may be some risk
  • D=Positive evidence of risk
  • X=Contraindicated
  • N=Unknown

Side effects

What side effects can occur from aspirin?

Less serious side effects may include:

Stop using this medication and call your doctor at once if you have any of these serious side effects:

  • Black, bloody, or tarry stools
  • Coughing up blood or vomit that looks like coffee grounds
  • Severe nausea, vomiting, or stomach pain
  • Fever lasting longer than 3 days
  • Swelling, or pain lasting longer than 10 days
  • Hearing problems, ringing in your ears

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Not everyone experiences these side effects. There may be some side effects not listed above. If you have any concerns about a side-effect, please consult your doctor or pharmacist.

Interactions

What drugs may interact with aspirin?

Aspirin may interact with other drugs that you are currently taking, which can change how your drug works or increase your risk for serious side effects. To avoid any potential drug interactions, you should keep a list of all the drugs you are using (including prescription drugs, nonprescription drugs, and herbal products) and share it with your doctor and pharmacist. For your safety, do not start, stop, or change the dosage of any drugs without your doctor’s approval.

Ask your doctor before using aspirin if you take an antidepressant such as citalopram, escitalopram, fluoxetine (Prozac), fluvoxamine, paroxetine, sertraline (Zoloft), trazodone, or vilazodone. Taking any of these medicines with an NSAID may cause you to bruise or bleed easily.

Products that may interact with this drug are:

  • A blood thinner (warfarin, Coumadin), or other medication used to prevent blood clots
  • Other salicylates such as Nuprin Backache Caplet, Kaopectate, KneeRelief, Pamprin Cramp Formula, Pepto-Bismol, Tricosal, Trilisate, and others.

Does food or alcohol interact with aspirin?

Aspirin may interact with food or alcohol by altering the way the drug works or increase the risk for serious side effects. Please discuss with your doctor or pharmacist any potential food or alcohol interactions before using this drug.

What health conditions may interact with aspirin?

Aspirin may interact with your health condition. This interaction may worsen your health condition or alter the way the drug works. It is important to always let your doctor and pharmacist know all the health conditions you currently have.

Health conditions that may interact with this drug are:

  • Asthma or seasonal allergies
  • Stomach ulcers
  • Liver disease
  • Kidney disease
  • A bleeding or blood clotting disorder
  • Heart disease, high blood pressure, or congestive heart failure
  • Gout
  • Nasal polyp

Dosage

The information provided is not a substitute for any medical advice. You should ALWAYS consult with your doctor or pharmacist before using aspirin.

What is the dose of aspirin for an adult?

Usual Adult Dose for Ankylosing Spondylitis: 3 grams per day in divided doses (spondyloarthropathies may require up to 4 grams per day in divided doses).

Usual Adult Dose for Osteoarthritis: 3 grams per day in divided doses (spondyloarthropathies may require up to 4 grams per day in divided doses).

Usual Adult Dose for Rheumatoid Arthritis: 3 grams per day in divided doses (spondyloarthropathies may require up to 4 grams per day in divided doses).

Usual Adult Dose for Systemic Lupus Erythematosus: 3 grams per day in divided doses (spondyloarthropathies may require up to 4 grams per day in divided doses).

Usual Adult Dose for Fever: 325 to 650 mg orally or rectally every 4 hours as needed, not to exceed 4 g/day.

Usual Adult Dose for Pain: 325 to 650 mg orally or rectally every 4 hours as needed, not to exceed 4 g/day.

Usual Adult Dose for Rheumatic Fever: 80 mg/kg/day orally in 4 equally divided doses, up to 6.5 g/day.

Usual Adult Dose for Myocardial Infarction: 160 to 162.5 mg orally once a day beginning as soon as an acute myocardial infarction is suspected and continuing for 30 days.

Usual Adult Dose for Ischemic Stroke: 50 to 325 mg orally once a day. Therapy should be continued indefinitely.

Usual Adult Dose for Angina Pectoris: 75 mg to 325 mg orally once a day beginning as soon as unstable angina is diagnosed and continuing indefinitely.

Usual Adult Dose for Angina Pectoris Prophylaxis: 75 mg to 325 mg orally once a day, continued indefinitely.

Usual Adult Dose for Thromboembolic Stroke Prophylaxis: 75 mg to 325 mg orally once a day, continued indefinitely.

Usual Adult Dose for Myocardial Infarction – Prophylaxis: 75 mg to 325 mg orally once a day, continued indefinitely.

Usual Adult Dose for Ischemic Stroke – Prophylaxis: 75 mg to 325 mg orally once a day, continued indefinitely.

Usual Adult Dose for Revascularization Procedures – Prophylaxis

For coronary artery bypass graft (CABG): 325 mg orally once a day beginning 6 hours after the procedure and continuing for 1 year or indefinitely as needed.

For percutaneous transluminal coronary angiography (PTCA): 325 mg orally once 2 hours prior to procedure, then 160 to 325 mg orally once a day indefinitely.

For carotid endarterectomy: 80 mg orally once a day up to 650 mg orally twice a day beginning prior to surgery and continuing indefinitely.

What is the dose of aspirin for a child?

Usual Pediatric Dose for Fever

  • 2 to 11 years: 10 to 15 mg/kg orally or rectally every 4 to 6 hours as needed, not to exceed 4 g/day.
  • 12 years or older: 325 to 650 mg orally or rectally every 4 hours as needed, not to exceed 4 g/day.

Usual Pediatric Dose for Pain

  • 2 to 11 years: 10 to 15 mg/kg orally or rectally every 4 to 6 hours as needed, not to exceed 4 g/day.
  • 12 years or older: 325 to 650 mg orally or rectally every 4 hours as needed, not to exceed 4 g/day.

Usual Pediatric Dose for Juvenile Rheumatoid Arthritis

  • 2 to 11 years or less than or equal to 25 kg: Initial: 60 to 90 mg/kg/day orally in equally divided doses.
  • 12 years or older or greater than 25 kg: Initial: 2.4 to 3.6 g/day orally in equally divided doses.

Usual Pediatric Dose for Kawasaki Disease

  • Initial (acute febrile period): 80 to 100 mg/kg/day orally or rectally in 4 equally divided doses every 4 to 6 hours for up to 14 days (until fever resolves for at least 48 hours).
  • Maintenance (postfebrile period): 3 to 5 mg/kg orally or rectally once daily. Patients without coronary artery abnormalities should continue low-dose aspirin for 6 to 8 weeks or until ESR and platelet count are normal. Patients with coronary artery abnormalities should continue low-dose aspirin therapy indefinitely.

Usual Pediatric Dose for Rheumatic Fever: 90 to 130 mg/kg/day in equally divided doses every 4 to 6 hours, up to 6.5 mg/day.

Usual Pediatric Dose for Prosthetic Heart Valves – Mechanical Valves

  • Less than 1 month: Full term neonate: Antiplatelet effects: Postoperative congenital heart repair or recurrent arterial ischemic stroke: Oral: Adequate neonatal studies have not been performed; neonatal dosage is derived from clinical experience and is not well established; suggested doses: 1 to 5 mg/kg/day as a single daily dose. Doses are typically rounded to a convenient amount (e.g., 1/4 of 81 mg tablet).
  • 1 month and older: 6 to 20 mg/kg orally once daily.

How is aspirin available?

Aspirin is available in the following dosage forms and strengths:

  • Tablet, Oral: 325 mg

What should I do in case of an emergency or overdose?

In case of an emergency or an overdose, call your local emergency services or go to your nearest emergency room.

What should I do if I miss a dose?

If you miss a dose of aspirin, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and take your regular dose as scheduled. Do not take a double dose.

Hello Health Group does not provide medical advice, diagnosis or treatment.

Review Date: July 20, 2017 | Last Modified: July 23, 2017

You might also like